TGA issues a safety advisory on the consumption of a multivitamin component
A safety advisory has been issued warning of risks association with consuming high quantities of Vitamin B6.
The Therapeutic Goods Administration (TGA) says Vitamin B6, also known as pyridoxine, is commonly present in multivitamin and mineral preparations, vitamin B complexes, and in combination with magnesium.
A known side effect of vitamin B6 is peripheral neuropathy, which has symptoms of tingling, burning or numbness, usually in the hands or feet, the alert says.
It usually occurs at high doses or following long-term use of products containing vitamin B6. Peripheral neuropathy is not associated with normal dietary intakes of vitamin B6, which is permitted for use in listed medicines in daily doses of up to 200 mg.
There are currently more than 1000 listed medicines in Australia that contain vitamin B6. However, due to the risk of peripheral neuropathy, products that contain more than 50 mg are required to have the following warning displayed on the product label:
‘WARNING – Stop taking this medication if you experience tingling, burning or numbness and see your healthcare practitioner as soon as possible. (Contains vitamin B6)‘
Products containing 50 mg or less vitamin B6 are not currently required to display a label warning. This may make it difficult for consumers to identify reactions associated with vitamin B6, which could potentially lead to continued exposure and progression of neuropathy.
The TGA says it is aware of recent reports, both in Australia and overseas, which indicate that peripheral neuropathy may occur:
- at a daily dose of less than 50 mg a day of vitamin B6
- in consumers taking more than one product containing vitamin B6
It is “currently reviewing this issue and the outcome of this review may result in changes to the requirements for medicines that contain vitamin B6.”